[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 184.73.122.162. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 1981

Antibiotics and Oral Contraceptives

Author Affiliations

Los Angeles

Arch Dermatol. 1981;117(4):189. doi:10.1001/archderm.1981.01650040003002

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  Dermatologists often prescribe oral tetracycline for the control of acne, primarily, and to a much lesser extent, for the treatment of cutaneous infections. A number of the patients taking tetracycline are also taking birth control pills. A recent article in the British Medical Journal (1980;1:293) indicates that this combination can lead to a failure of the oral contraceptive. Such failure has been associated with ampicillin as well. It is believed that the mechanism for this was the disturbance in normal gut flora, with consequent effects on bacterial hydrolysis of steroid conjugates. This would interrupt the enterohepatic circulation of contraceptive steroids, resulting in a less than normal concentration of circulating steroids. It was recommended that women taking low-dose oral contraceptives take extra precautions against pregnancy during any cycle in which antibiotics are given.In regard to our care of and responsibilities to our patients, and in an era

First Page Preview View Large
First page PDF preview
First page PDF preview
×